Ohio, 2003

Hail in Ohio, July 18, 2003

July 18, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT FRI JUL 18 2003

ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA.

.PBZ...
MD...NONE.
OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069.
PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032.
WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 10:05 AM EST, 5 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jul 18, 2:42 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PALESTINE                 OH   1.00 INCH HAIL
07/18/03   COLUMBIANA                     QUARTER SIZE HAIL REPORTED
                                          BETWEEN EAST PALESTINE AND
                                          NEW WATERFORD AS REPORTED
                                          BY SKYWARN SPOTTERS.

0228 PM    3 S BLISSFIELD            OH   1.75 INCH HAIL
07/18/03   COSHOCTON                      GOLF BALL SIZE HAIL ON
                                          TOWNSHIP ROAD 26, 3 MILES
                                          SOUTH OF BLISSFIELD AS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0216 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     TREES DOWN IN EAST
                                          LIVERPOOL AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0219 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     LARGE BRANCHES BROKEN IN
                                          EAST LIVERPOOL AS REPORTED
                                          BY EMERGENCY MANAGEMENT

0211 PM    STRASBURG                 OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN
                                          STRASBURG AS REPORTED TO
                                          CHARLESTON BY REPORTED BY .
Special weather statement, Jul 18, 2:44 PM EST, 31 minutes before
PAZ029-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT FRI JUL 18 2003

...TORRENTIAL RAIN IN WASHINGTON COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM MOVING ACROSS CENTRAL WASHINGTON COUNTY, NEAR THE CITY
OF WASHINGTON.  THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST
A SHORT PERIOD OF TIME.  THIS MAY RESULT IN FLOODING OF POOR
DRAINAGE AND LOW LYING URBAN AREAS.  MOTORISTS SHOULD BE AWARE OF
WATER PONDING ON THE ROAD.  A SEVERE THUNDERSTORM WARNING IS IN
EFFECT FOR WASHINGTON COUNTY UNTIL 4:45 PM.

THE TOWNS OF MCMURRAY, EIGHTY FOUR, WASHINGTON, BENTLEYVILLE, AND
CANNONSBURG WILL ALL BE AFFECTED BY THIS STORM.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER DRIVE
THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK.  STAY
TUNED FOR UPDATES.

REHAK
Special weather statement, Jul 18, 2:48 PM EST, 27 minutes before
PAZ016-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN MOVING THROUGH JEFFERSON
COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM MOVING ACROSS CENTRAL JEFFERSON COUNTY, JUST SOUTHEAST
OF BROOKVILLE.  THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST
A SHORT PERIOD OF TIME.  THIS MAY RESULT IN FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.  MOTORISTS SHOULD BE AWARE OF WATER
PONDING ON THE ROAD.  GUSTY WINDS AND SMALL HAIL, ALONG WITH
FREQUENT LIGHTNING ARE POSSIBLE.

THIS STORM WILL AFFECT THE REYNOLDSVILLE AND STUMP CREEK AREAS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER DRIVE
THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK.  STAY
TUNED FOR UPDATES.
Local storm report, Jul 18, 2:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
350 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    HICKORY                   PA   .75 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY SKYWARN
                                          SPOTTERS

0334 PM    HICKORY                   PA   WIND DAMAGE
07/18/03   WASHINGTON                     LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0336 PM    WASHINGTON                PA   WIND DAMAGE
07/18/03   WASHINGTON                     LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0215 PM    DOVER                     OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 18, 2:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
352 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    WASHINGTON                PA   1.00 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY TRAINED
                                          OBSERVER
Local storm report, Jul 18, 3:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
402 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    WASHINGTON                PA   1.50 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY
PUBLIC

0349 PM    HOUSTON                   PA   .75 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY
PUBLIC

0257 PM    AMBRIDGE                  PA   WIND DAMAGE
07/18/03   BEAVER                         NUMEROUS TREES DOWN
                                          REPORTED BY PUBLIC

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Noble

When
July 18, 3:15 PM EST
Where
Noble County, Batesville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -81.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373110.